Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 26, NWS Cleveland, OH

July 5, 2019Cuyahoga County, Ohio

NWS Cleveland, OH issued this flash flood warning at Jul 5, 2019, 4:38 PM EDT for Cuyahoga County, Ohio. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2019, 4:38 PM EDT (20:38 UTC)
Expired
Jul 5, 2019, 6:30 PM EDT
In force
112 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 13 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:50 PM EDTFLASH FLOOD1 W Brooklyn Heights, OHSWIFT WATER RESCUE ALONG THE WEST CREEK AT TUXEDO PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WGUS51 KCLE 052038
FFWCLE
OHC035-052230-
/O.NEW.KCLE.FF.W.0026.190705T2038Z-190705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
438 PM EDT Fri Jul 5 2019

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Central Cuyahoga County in northeastern Ohio...

* Until 630 PM EDT.

* At 437 PM EDT, local law enforcement reported rapidly rising water 
  levels along Big Creek in Brooklyn and West Creek in Brooklyn 
  Heights due to heavy rainfall from upstream thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots. Stay away from 
the swiftly flowing creeks and streams until the water has receded.

&&

LAT...LON 4146 8169 4145 8169 4143 8175 4141 8175
      4141 8172 4143 8166 4141 8164 4140 8176
      4145 8177

$$

Greenawalt
1 follow-up statement
944 
WGUS71 KCLE 052224
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
624 PM EDT Fri Jul 5 2019

OHC035-052230-
/O.EXP.KCLE.FF.W.0026.000000T0000Z-190705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cuyahoga OH-
624 PM EDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING FOR CENTRAL CUYAHOGA COUNTY WILL EXPIRE AT
630 PM EDT...

The heavy rain has ended.  Additional flooding is no longer expected 
to pose a threat. Law enforcement in the area reports that most of 
the flooding has receded although Brookpark Road at Big Creek 
Parkway remains closed at this time due to flooding. Please continue 
to heed any remaining road closures.


LAT...LON 4146 8169 4145 8169 4143 8175 4141 8175
      4141 8172 4143 8166 4141 8164 4140 8176
      4145 8177

$$

King

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:30 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 5, 4:30 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
430 PM EDT Fri Jul 5 2019

.SYNOPSIS...
Low pressure over the Central Great Lakes will move east tonight,
with a trailing cold front settling south across the area on Friday.
High pressure accompanied by seasonal temperatures will build in for
the beginning of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Thunderstorms that developed along the lake breeze have been
drifting to the south and east late this afternoon. Heavy rain
remains the main concern for late this afternoon given slow storm
motion and a deep warm layer in the cloud. Otherwise a few wind
gusts to 40 mph may be possible with the strongest storms. Pockets
of thunderstorms have also been developing to the west across
Indiana/Michigan as energy starts to round the upper ridge and
interact with a moderately unstable airmass with ML Cape of 1500
J/kg. This activity will likely expand into NW Ohio this evening
before we start to lose diurnal support and see an overall
diminishing trend.

Weak low pressure over lower Michigan will continue east overnight.
This will maintain some shower and thunderstorm activity overnight,
mainly north of the area but will likely reach the Toledo area and
may brush other northern counties. Otherwise expect to see a
decrease in coverage overnight before the front settles south of
Lake Erie on Saturday and we see it flare back up with diurnal
heating. SPC has the southern half of the area in a marginal severe
weather threat for Saturday which tries to highlight areas that will
have the front move through during the afternoon hours. Heavy rain
will also be a concern, especially if we see activity training along
the front. Saturday will be another humid day with more cloud
cover although temperatures will not be quite as high with the
frontal passage. A drier airmass will begin to arrive behind the
front on Saturday night.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The short term begins Sunday with a cold front south of the area and
high pressure starting to build in from the north.  Will begin with
a slight chance pop Sunday morning far south, otherwise will have a
dry forecast. Monday and Tuesday will continue with a dry forecast
as the high continues to extend into the region as it drifts slowly
southeast across the lakes. Highs Sunday and Monday lower 80s. Highs
Tuesday mid 80s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Tuesday night and Wednesday, high pressure will be drifting east as
an upper trough moves across the upper midwest. Wednesday afternoon
this upper trough axis will be just to our west and would expect
convection to begin developing and moving in from the west.  Will
have chance pops for the afternoon with best chance west. At this
point models diverge somewhat so will continue with the GFS. The
trough continues to move east across the area Wednesday night,
likely moving convection from west to east across the area.  For now
will continue with chance pops but foresee a period of likely pops
with better resolution as time nears. Thursday and Friday high
pressure builds in. Highs Wednesday mid 80s.  Highs Thursday lower
80s. Highs Friday closer to 80.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Showers and thunderstorms have filled in along the lake breeze
in northern Ohio and will expand on outflow boundaries through
the afternoon. Gradual expansion to south and east can be
expected although a thunderstorm could develop anywhere given
the warm and humid airmass. Tried to time thunderstorms into
terminals that stand the best chance to see activity, including
MFD/CLE/CAK/YNG through 22Z. IFR visibilities possible under the
heavier showers with wind gusts to 25 knots. Thunderstorms
activity will decrease this evening but an isolated storm can
not be ruled out overnight, especially in NW Ohio. Pockets of
MVFR visibilities may develop after 08Z given high dewpoints
with fog/haze. Otherwise, scattered showers and thunderstorms
will develop towards 16Z on Saturday closer to the lakeshore
again before shifting south ahead of a cold front through the
afternoon. Only included VCSH at most terminals towards the end
of the period and will add thunderstorms as confidence increases
in timing. Winds will generally be out of the southwest except
at CLE/ERI where lake breezes have already developed. Winds will
shift to the northwest behind the front on Saturday.

OUTLOOK...Non-VFR possible with scattered thunderstorms that
develop through Saturday.

&&

.MARINE...
Winds will remain generally light tonight into Saturday.  Saturday
afternoon a cold front will drop south across the lake turning winds
out of the north at 10 to 15 knots. Saturday night high pressure to
our north will turn winds out of the northeast.  Wind speeds will
increase to a solid 15 knots through the afternoon Sunday before
dropping back to near 10 knots overnight.  Would expect waves to
increase to 3 to 4 feet for a period Sunday across the central
basin. Northeast winds will persist through Tuesday but should
become light. Winds will turn variable on Wednesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...TK
LONG TERM...TK
AVIATION...KEC
MARINE...TK
Hazardous weather outlook, Jul 5, 4:49 AM EDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
449 AM EDT Fri Jul 5 2019

OHZ003-006>008-060900-
Lucas-Wood-Ottawa-Sandusky-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Heat index values will be in the upper 90s today. This combination
of heat and humidity will be quite uncomfortable and possibly
initiate heat related illness.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Water levels across the western basin of Lake Erie are expected to
rise with northeast winds Saturday night through Monday. Lakeshore
flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-011-060900-
Lorain-Cuyahoga-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Heat index values will be in the upper 90s today. This combination
of heat and humidity will be quite uncomfortable and possibly
initiate heat related illness.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms on Saturday will be capable of locally heavy rainfall
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009-060900-
Erie-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and tonight.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Water levels across the western basin of Lake Erie are expected to
rise with northeast winds Saturday night through Monday. Lakeshore
flooding will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012>014-017>023-027>033-036>038-047-089-PAZ001>003-060900-
Lake-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms today will be capable of producing locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms on Saturday will be capable of locally heavy rainfall
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-060900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
449 AM EDT Fri Jul 5 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 5, 2:33 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
233 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       2 ESE NORTH ROYALTON    41.30N 81.71W
07/05/2019  M2.00 INCH       CUYAHOGA           OH   TRAINED SPOTTER

&&
Local storm report, Jul 5, 3:03 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            2 S PARMA               41.35N 81.72W
07/05/2019                   CUYAHOGA           OH   PUBLIC

            STREET FLOODING HIGHER THAN THE CURB.

&&

RC
Local storm report, Jul 5, 3:25 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
325 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLOOD            2 SW BROADVIEW HEIGHTS  41.30N 81.70W
07/05/2019                   CUYAHOGA           OH   PUBLIC

            FLOODED ROADWAY ON EDGERTON ROAD BETWEEN
            BROADVIEW ROAD AND STATE ROAD.

&&

RC
Local storm report, Jul 5, 3:37 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
337 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FLOOD            PARMA                   41.39N 81.73W
07/05/2019                   CUYAHOGA           OH   PUBLIC

            FLOODED ROADWAY REPORTED ON RIDGE ROAD IN
            PARMA.

&&

RC
Local storm report, Jul 5, 3:50 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
350 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       PARMA                   41.38N 81.73W
07/05/2019  M2.41 INCH       CUYAHOGA           OH   TRAINED SPOTTER

&&

MAT
Local storm report, Jul 5, 4:06 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
406 PM EDT FRI JUL 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       RAVENNA                 41.16N 81.24W
07/05/2019  M2.10 INCH       PORTAGE            OH   OFFICIAL NWS OBS

&&

RC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:03 PM EDTSpecial Weather StatementCLELucas42 min
Jul 4, 10:54 PM EDTSpecial Weather StatementCLEHancock51 min
Jul 4, 11:21 PM EDTSpecial Marine WarningCLE54 min
Jul 5, 1:39 PM EDTSpecial Weather StatementCLEErie, Huron, Medina21 min
Jul 5, 2:06 PM EDTSpecial Weather StatementCLECuyahoga, Geauga, Portage, Summit54 min
Jul 5, 2:42 PM EDTAreal Flood AdvisoryCLECuyahoga, Geauga, Lorain, Medina, Portage, Summit4 hr
Jul 5, 2:49 PM EDTFlash Flood WarningCLECuyahoga4 hr
Jul 5, 3:58 PM EDTAreal Flood AdvisoryCLESummit3 hr
Jul 5, 4:56 PM EDTAreal Flood WarningCLECrawford, Wyandot3 hr

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.